Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Manic Depressive, Positive, and Methamphetamine Self-medicated
Mar 14, 2002

Dear Michael, I hope you can give me some idea how I can proceed with my treatment being bi-polar, HIV+ and addicted to Methamphetamine. I'm surprised there have been so few questions addressing this highly addictive drug and its use to self-medicate the many, many people who are manic depressive (many undiagnosed) and also HIV+. I have had awful side effects with standard lithocarb regimens as I must take 1500 mg doses daily just to reach the bottom of the normal range, but I have been able to keep everything together pretty well using Meth to help me cope with the depressions. My doctor and I worry about what will happen when I must start taking HIV meds, something I've avoided for 5 years so far because of fairly good CD4 counts and pretty low VL. However, this changed recently, with VL going from baseline 1,000-10,000 to current levels 150,000-225,000. Meanwhile, my cd4's slowly dropped from the 700 range 5 years ago to the current 493 (lowest was 430). What do you recommend (as I think many more than I will face this same combination of circumstances both now and in the future)? Bummed BiPolar

Response from Mr. Shernoff

I am very concerned that you are self medicating with crystal meth. You need a specialized drug treatment program to help you stop taking it. Until you are off of the crystal there is no way to accurately access the extent of whatever psychological condition you may have. Taking crystal meth can create symptoms that mimic bipolar disorder.

If you really want to do what is best for you, you will go through the terrible crash and resulting depression that stopping taking crystal always produces and then see a well trained psychopharmacologist who is able to diagnose both addictive crystal related side effects as well as any underlying psychological or psychiatric condition that you may have. Until you undergo that and commit to not using crytal you will not be able to get adeqaute treatment for your emotional and psychiatric conditions with legally prescribed psychotropic medications. Michael Shernoff, MSW



Previous
Could my depression be related to autonomal neuropathy?
Next
Post traumatic stress

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement